Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

August 12, 2012Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 12, 2012, 4:13 PM EDT for Seminole County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2012, 4:13 PM EDT (20:13 UTC)
Expired
Aug 12, 2012, 5:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:40 PM EDTTSTM WND GST 06 Ne Titusville, FLUSAF 54 FT WIND TOWER NUMBER 714 MEASURED A THUNDERSTORM WIND GUST OF 43 KT/50 MPH FROM 260 DEGREES.
Aug 12, 4:40 PM EDTTSTM WND GST 506 Ne Titusville, FLUSAF 54 FT WIND TOWER NUMBER 714 MEASURED A THUNDERSTORM WIND GUST OF 43 KT/50 MPH FROM 260 DEGREES. CORRECTED TO INCLUDE WIND MAGNITUDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS82 KMLB 122013
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
413 PM EDT SUN AUG 12 2012

FLZ045-147-122100-
NORTHERN BREVARD COUNTY-ORANGE-
413 PM EDT SUN AUG 12 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...SOUTHEASTERN
ORANGE COUNTY...

* UNTIL 500 PM EDT.

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER MIMS...MOVING 
NORTHEAST AT 20 MPH. SOME ROTATION ALOFT IS DETECTED WITH THIS 
STORM. ADDITIONAL STRONG STORMS WILL BE POSSIBLE AS THE EAST COAST 
SEA BREEZE PUSHES INLAND ACROSS EAST ORANGE COUNTY. 

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MIMS...TITUSVILLE...MERRITT ISLAND WILDLIFE REFUGE... 
CHRISTMAS AND WEDGEFIELD SUBDIVISION.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2853 8073 2859 8073 2862 8079 2854 8078
      2853 8074 2835 8103 2835 8107 2850 8119
      2862 8106 2862 8096 2869 8097 2879 8085
      2880 8077 2872 8073 2868 8066 2877 8075
      2879 8074 2879 8073 2862 8059
TIME...MOT...LOC 2010Z 223DEG 18KT 2863 8086

$$


KELLY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:51 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 12, 2:51 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
251 PM EDT SUN AUG 12 2012

.DISCUSSION...

CURRENTLY/TONIGHT...DEBRIS CLOUD COVER FROM SCATTERED CONVECTION
OVER WEST CENTRAL FLORIDA IS SPREADING ACROSS THE AREA AS
EXPECTED. THIS WILL LIMIT HEATING/INSTABILITY INTO THE REST OF THE
AFTERNOON WITH SHOWERS/STORMS ALREADY SHOWING A WEAKENING TREND AS
THEY MOVE INTO EAST CENTRAL FLORIDA. STILL...WILL SEE CHANCE OF
RAIN WHETHER IT BE LIGHT PRECIP FROM REMNANTS OF STORMS OR A FEW
STRONGER STORMS THAT CAN HOLD TOGETHER OR DEVELOP FROM BOUNDARY
COLLISIONS WITH THE EAST COAST SEA BREEZE THROUGH SUNSET.
LINGERING ISOLATED CONVECTION INTO EARLY EVENING SHOULD DISSIPATE
OR MOVE OFFSHORE BY MIDNIGHT. MID/UPPER LEVEL CLOUD COVER MAY
LINGER OVERNIGHT AT LEAST MAKING FOR PARTLY CLOUDY CONDS. LOWS
WILL REACH THE LOW/MID 70S.

MONDAY...SURFACE RIDGE AXIS MAKES IT AS FAR NORTH AS LAKE
OKEECHOBEE INTO TOMORROW...BEFORE AN UPPER LEVEL TROUGH BEGINS TO
REDEVELOP OVER THE EASTERN UNITED STATES. DEEPER MOISTURE WILL
BUILD NORTH WITH THE S/SW FLOW ASSOCIATED WITH THE RIDGE. WILL
THEREFORE INCREASE RAIN CHANCES TO 50 PERCENT OVER THE ENTIRE
AREA. LIMITING FACTOR IN HIGHER COVERAGE OF AFTERNOON SHOWERS AND
STORMS WILL CONTINUE TO BE INCREASING MID/UPPER LEVEL DEBRIS
CLOUDS FROM CONVECTION OVER WEST CENTRAL FLORIDA. A FEW STRONG
STORMS WILL STILL BE POSSIBLE ESPECIALLY WITH ANY BOUNDARY
COLLISIONS LATE DAY WITH THE EAST COAST SEA BREEZE. WILL KEEP
HIGHS NEAR NORMAL AROUND 90 TO LOW 90S WITH EXPECTED INCREASE IN
CONVECTION/CLOUD COVER.

TUES-SAT...(MODIFIED PREVIOUS DISCUSSION) SURFACE RIDGE AXIS WILL
REMAIN NEAR LAKE OKEECHOBEE INTO MID WEEK BEFORE SLOWLY SHIFTING
SOUTH INTO LATE WEEK/WEEKEND. PROXIMITY OF THE RIDGE AXIS RESULTS
IN A WEAK PRESSURE GRADIENT OVER THE AREA. THIS WILL ALLOW SEA
BREEZES TO FORM ON BOTH THE EAST AND WEST SIDE OF CENTRAL FLORIDA
AND PUSH INLAND DURING THE AFTERNOON. HOW FAR INLAND WILL BE A
FUNCTION OF WHERE THE RIDGE AXIS IS. FURTHER SOUTH WOULD MEAN THE
WEST COAST BREEZE SHOULD PUSH FURTHER EAST KEEPING STORMS AND
SHOWERS CONFINED TO THE EAST HALF OF CENTRAL FLORIDA. IF THE RIDGE
AXIS IS MORE NORTH...THE EAST COAST BREEZE WOULD PUSH FURTHER
INLAND TENDING TO CONCENTRATE THE STORMS ON THE WESTERN HALF OF
CENTRAL FLORIDA. DEEP SOUTH TO SOUTHWEST FLOW WILL ALSO KEEP
MOISTURE LEVELS HIGH ENOUGH FOR SCATTERED AFTERNOON AND EVENING
STORMS EACH DAY. HIGHS SHOULD RANGE FROM THE LOW AND MID 90S WITH
OVERNIGHT LOWS IN THE LOW TO MID 70S.

&&

.AVIATION...INCREASING CLOUD COVER WILL LIMIT COVERAGE OF
STRONGER CONVECTION OVER THE AREA INTO THE REST OF THE AFTERNOON.
HOWEVER TEMPO IFR/MVFR WILL OCCUR WITH AREAS OF RAIN OR SCATTERED
TSRAS THROUGH 00Z. ANY ISOLATED LINGERING EVENING CONVECTION SHOULD
END BY 04Z WITH VFR CONDS OVERNIGHT. S/SW FLOW OVER THE REGION
TOMORROW WILL KEEP SCATTERED AFTERNOON SHOWERS/STORMS IN THE
FORECAST...PRODUCING TEMPO IFR/MVFR CONDS MAINLY AFT 18Z.

&&

.MARINE...
TONIGHT/MON...RIDGE AXIS OVER SOUTH FLORIDA WILL BUILD SLIGHTLY
NORTHWARD INTO TOMORROW...TOWARD LAKE OKEECHOBEE. OFFSHORE MOVING
SHOWERS AND STORMS WILL PERSIST INTO THE EVENING HOURS AND THEN
DIMINISH PAST MIDNIGHT TONIGHT. S/SW WINDS WILL REMAINING
RELATIVELY LIGHT AROUND 10 KNOTS OR LESS WITH SEAS RANGING FROM
1-3 FEET. SCATTERED OFFSHORE MOVING STORMS WILL CONTINUE TO BE A
CONCERN FOR MARINERS MONDAY...MAINLY OVER THE NEARSHORE WATERS
FROM MID TO LATE AFTERNOON.

TUE-THU...HIGH PRESSURE RIDGE WILL REMAIN OVER CENTRAL/SOUTH
FLORIDA. WINDS WILL REMAIN OUT OF THE SOUTH TO SOUTHWEST BELOW 15
KNOTS WITH SEAS RANGING FROM 1-3 FEET NEARSHORE TO 2-4 FEET
OFFSHORE. MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP A CHANCE FOR
SHOWERS AND STORMS EACH DAY. A FEW OFFSHORE MOVING STORMS WILL
ALSO BE POSSIBLE EACH AFTERNOON DUE TO A WEAK WEST TO SOUTHWEST
STEERING FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  91 /  20  50  30  40
MCO  75  92  75  93 /  20  50  20  40
MLB  74  90  74  91 /  20  50  30  40
VRB  74  89  74  90 /  20  50  30  40
LEE  76  92  76  92 /  20  50  20  40
SFB  76  92  76  93 /  20  50  30  40
ORL  75  92  77  93 /  20  50  20  40
FPR  73  90  73  90 /  20  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

PUBLIC/MARINE...WEITLICH
AVIATION...GUSEMAN
IMPACT WX/RADAR...CRISTALDI
Hazardous weather outlook, Aug 12, 10:30 AM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN AUG 12 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1030 AM EDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A DEEP LAYER OF MOIST SOUTHWEST FLOW WILL CONTINUE. DAYTIME HEATING
WILL GENERATE SCATTERED AFTERNOON STORMS ALONG THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES. STORMS SHOULD LINGER INTO THE EVENING
HOURS. THE HIGHEST COVERAGE IS EXPECTED FROM AROUND ORLANDO AND LAKE
OKEECHOBEE EASTWARD TO THE SPACE AND TREASURE COASTS. THE MAIN STORM
HAZARDS WILL BE FREQUENT LIGHTNING STRIKES AND GUSTY WINDS IN A FEW
STRONGER STORMS. STORM MOTION WILL BE NORTHEAST AT NEAR 15 MPH.

.FLOOD IMPACT...
SOME STORMS ALONG BOUNDARY COLLISIONS WILL PRODUCE RAINFALL AMOUNTS
OF 1 TO 3 INCHES...WHICH MAY CAUSE LOCAL PONDING OF WATER ON ROADS
AND IN OTHER POORLY DRAINED LOW LYING AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS DURING THE AFTERNOON AND EVENING WILL MOVE NORTHEAST
10  TO 15 KNOTS OVER THE MAINLAND AND CROSS THE COASTLINE. ISOLATED
STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 34 KNOTS
ALONG WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DEEP LAYER MOISTURE IS FORECAST TO REMAIN ABOVE NORMAL INTO LATE
WEEK. THEREFORE..SCATTERED AFTERNOON STORMS ARE EXPECTED TO
CONTINUE ACROSS MOST SECTIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LASCODY/CRISTALDI

In the hours before

Local storm report, Aug 12, 3:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
342 PM EDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     MELBOURNE               28.08N 80.61W
08/12/2012  M40 MPH          BREVARD            FL   ASOS

            KMLB ASOS MEASURED A THUNDERSTORM WIND GUST OF 35 KT/40
            MPH.

&&

JRC
Special weather statement, Aug 12, 4:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
413 PM EDT SUN AUG 12 2012

FLZ045-147-122100-
NORTHERN BREVARD COUNTY-ORANGE-
413 PM EDT SUN AUG 12 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...SOUTHEASTERN
ORANGE COUNTY...

* UNTIL 500 PM EDT.

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER MIMS...MOVING
NORTHEAST AT 20 MPH. SOME ROTATION ALOFT IS DETECTED WITH THIS
STORM. ADDITIONAL STRONG STORMS WILL BE POSSIBLE AS THE EAST COAST
SEA BREEZE PUSHES INLAND ACROSS EAST ORANGE COUNTY.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MIMS...TITUSVILLE...MERRITT ISLAND WILDLIFE REFUGE...
CHRISTMAS AND WEDGEFIELD SUBDIVISION.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2853 8073 2859 8073 2862 8079 2854 8078
      2853 8074 2835 8103 2835 8107 2850 8119
      2862 8106 2862 8096 2869 8097 2879 8085
      2880 8077 2872 8073 2868 8066 2877 8075
      2879 8074 2879 8073 2862 8059
TIME...MOT...LOC 2010Z 223DEG 18KT 2863 8086

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:31 PM EDTSpecial Marine WarningMLB59 min
Aug 12, 4:20 PM EDTSpecial Marine WarningMLB85 min
Aug 12, 4:55 PM EDTSpecial Weather StatementMLBVolusia65 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.